• CDC
  • Heart Failure
  • Cardiovascular Clinical Consult
  • Adult Immunization
  • Hepatic Disease
  • Rare Disorders
  • Pediatric Immunization
  • Implementing The Topcon Ocular Telehealth Platform
  • Weight Management
  • Monkeypox
  • Guidelines
  • Men's Health
  • Psychiatry
  • Allergy
  • Nutrition
  • Women's Health
  • Cardiology
  • Substance Use
  • Pediatrics
  • Kidney Disease
  • Genetics
  • Complimentary & Alternative Medicine
  • Dermatology
  • Endocrinology
  • Oral Medicine
  • Otorhinolaryngologic Diseases
  • Pain
  • Gastrointestinal Disorders
  • Geriatrics
  • Infection
  • Musculoskeletal Disorders
  • Obesity
  • Rheumatology
  • Technology
  • Cancer
  • Nephrology
  • Anemia
  • Neurology
  • Pulmonology

Anaphylaxis Presenting as Macroglossia

Article

Three days after having eaten fish, a 66-year-old woman with a known allergy to fish and a history of schizophrenia was brought to the emergency department because of macroglossia-a presentation of anaphylaxis. The patient refused airway management (intubation or cricothyrotomy) and was therefore admitted to the medical intensive care unit for monitoring of her airway and hemodynamic status. She received corticosteroids, ranitidine, diphenhydramine, epinephrine, and oxygen (via nasal cannula).

Three days after having eaten fish, a 66-year-old woman with a known allergy to fish and a history of schizophrenia was brought to the emergency department because of macroglossia-a presentation of anaphylaxis. The patient refused airway management (intubation or cricothyrotomy) and was therefore admitted to the medical intensive care unit for monitoring of her airway and hemodynamic status. She received corticosteroids, ranitidine, diphenhydramine, epinephrine, and oxygen (via nasal cannula).

The patient's tongue gradually decreased in size, and she was discharged after 9 days. She was warned never to eat fish again-to prevent not only a recurrence of macroglossia but also possible death from hemodynamic collapse. She was given a Medic Alert bracelet warning of her allergy and was also instructed on the use of an epinephrine automatic injector, should such an episode recur. This photo was sent by Drs Marc S. Scheiner, David S. Scheiner, and Michael L. Scheiner of Jacksonville, Fla.

Related Videos
"Vaccination is More of a Marathon than a Sprint"
Vaccines are for Kids, Booster Fatigue, and Other Obstacles to Adult Immunization
Related Content
© 2024 MJH Life Sciences

All rights reserved.